Colorado, 2011High Wind in Colorado, November 18 to 19, 2011
November 18 to 19, 2011 · NWS PUB · 2 events in 2 counties and zones
A storm system produced very strong winds across portions of southern Colorado. The highest reported wind gusts include 59 mph at the Air Force Academy (El Paso County) and 66 mph south of Colorado City (Huerfano County).
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system produced very strong winds across portions of southern Colorado. The highest reported wind gusts include 59 mph at the Air Force Academy (El Paso County) and 66 mph south of Colorado City (Huerfano County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Nov 18, 2:56 PM MST, 3 hours 4 minutes earlier.
Area forecast discussion, Nov 18, 2:56 PM MST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
256 PM MST FRI NOV 18 2011
.SHORT TERM...
(TONIGHT AND SATURDAY)
...HIGH WINDS EXPECTED TONIGHT AND SATURDAY...
FIRST CONCERN IS THE RED FLAG WARNING THAT IS IN EFFECT UNTIL 6 PM.
AS OF 2 PM WE ARE SEEING CONDITIONS MEET RED FLAG CRITERIA IN EL
PASO...FREMONT AND HUERFANO COUNTIES. IT IS POSSIBLE THAT SOME WRN
PORTIONS OF PUEBLO COUNTY ARE WINDY ENOUGH TO MEET CRITERIA BUT NOT
SURE ABOUT THAT. MAY END UP CANCELING THE WARNING FOR ZONES 233
AND 237 BECAUSE IT DOESN'T LOOK LIKE CONDITIONS WILL BE MET FOR THE
REQUIRED AMOUNT OF TIME. WILL MAKE A LAST MINUTE DECISION ON THAT
BEFORE THE FORECAST ISSUANCE.
THE NEXT CONCERN IS THE POTENTIAL FOR HIGH WINDS TONIGHT AND
SATURDAY. LOOKING AT MODEL CROSS SECTIONS AND SOUNDING...IN GENERAL
THERE IS STILL A MTN TOP INVERSION LAYER AND REVERSE SHEAR THAT
DEVELOPS THIS EVENING AND THEN CONTINUES THROUGH SATURDAY MORNING.
MODELS SHOWING H7 WINDS INCREASING TO AROUND 70KTS AND DIPPING DOWN
ALONG THE EAST SIDE OF THE MTS RANGES. THE MODELS ARE SHOWING THE
LOSS OF THE STABLE LAYER AND REVERSE SHEAR BY EARLY AFTERNOON. SO
IT IS LOOKING LIKE THE STRONGEST WINDS WILL LIKELY BE FROM AROUND
MIDNIGHT UNTIL ABOUT NOON. I DON'T FEEL COMFORTABLE MODIFY THE TIME
FRAME OF THE WARNING AT THIS TIME...BUT IT DOES LOOK LIKE THE EVENT
WILL END EARLIER THAN 5 PM SAT.
THE OTHER CONCERN FOR TONIGHT IS THE POTENTIAL FOR SNOW ALONG THE
CONTDVD. THE UPR LEVEL TROF WL BE MOVING BY THE AREA TONIGHT AND
EARLY SAT...MAINLY TO THE NORTH. AT THIS TIME MODELS ARE SHOWING
PCPN COMING INTO THE CENTRAL MTS AFT 09Z AND NOTHING OVR THE SWRN
MTS...CURRENT FORECAST IS GENERALLY FAIRLY GOOD...BUT WL DECREASE
POPS FOR THE SW MTS. THE SNOW SHOULD CONTINUE THRU THE DAY SAT OVR
THE CENTRAL MTS...AND PROBABLY SOME SCT SHOWERS OVR PORTIONS OF THE
SWRN MTS. IT STILL LOOKS LIKE THERE WILL NOT BE MUCH IN THE WAY OF
ACCUMULATIONS... PROBABLY JUST A COUPLE TO A FEW INCHES IN THE
CENTRAL MTS.
.LONG TERM...
(SATURDAY NIGHT THROUGH FRIDAY)
MODELS IN GOOD AGREEMENT THROUGH THE EXTENDED PERIOD WITH WARM DRY
CONDITIONS EXPECTED FOR THE THANKSGIVING HOLIDAY.
WINDS WILL BE ON THE DECREASE SATURDAY NIGHT AS THE UPPER LEVEL
STORM SYSTEM TO THE NORTH EJECT EAST INTO THE NORTHERN PLAINS.
WINDS WILL REMAIN STRONG ALONG THE MOUNTAIN TOPS THROUGH AROUND
MIDNIGHT BEFORE FALLING UNDER 50 MPH BY SUNDAY MORNING. MODELS
ALSO PRINTING OUT CONTINUED LIGHT SNOWFALL ALONG THE CONTINENTAL
DIVIDE WITH MOST CENTERED OVER THE CENTRAL MOUNTAINS.
ACCUMULATIONS THROUGH SUNDAY MORNING WILL ONLY BE AN INCH OR TWO.
MEANWHILE AN UPPER LEVEL STORM SYSTEM IS FORECAST TO MOVE ONSHORE
OVER SOUTHERN CALIFORNIA AND TRACK EAST ACROSS THE DESERT
SOUTHWEST THROUGH MONDAY NIGHT. THE MAIN IMPACT WITH THIS STORM
SYSTEM WILL BE LIGHT SNOWFALL FOR THE CONTINENTAL DIVIDE.
ACCUMULATIONS SUNDAY THROUGH MONDAY NIGHT WILL LIKELY RANGE FROM 3
TO 6 INCHES FOR THE HIGHER ELEVATIONS. EXPECT DRY CONDITIONS FOR
THE PLAINS. A COLD FRONT WILL ALSO DROP SOUTH ACROSS THE PLAINS
WHICH WILL KEEP TEMPERATURES COOLER ON SUNDAY WITH HIGHS IN THE
UPPER 40S TO LOWER 50S...BEFORE WARMING INTO THE 50S FOR MONDAY.
THE MAIN DISAGREEMENT IN THE MODELS IS THE POTENTIAL FOR
PRECIPITATION MONDAY NIGHT FOR THE FAR SOUTHEAST PORTION OF THE
PLAINS. MOST MODELS KEEP PRECIPITATION SOUTH OVER NEW MEXICO...AND
TRACKING IT NORTHEAST INTO KANSAS. FOR NOW MAINTAINED LOW POPS
OVER THE FAR SOUTHEAST...HOWEVER IF MODELS CONTINUE TO TREND DRY
THEY WILL NEED TO BE REMOVED.
HIGH PRESSURE BUILDS QUICKLY ACROSS THE REGION ON TUESDAY AND
TEMPERATURES WARM ALOFT WEDNESDAY AND THURSDAY. 700 MB
TEMPERATURES ARE FORECAST TO RISE TO NEAR 8C FOR THE PLAINS BY
THANKSGIVING. EXPECT HIGHS TUESDAY AND WEDNESDAY TO UPPER 50S TO
LOWER 60S...BEFORE TOPPING OUT IN THE UPPER 60S AND POSSIBLY LOW
70S FOR THANKSGIVING.
THE NEXT UPPER LEVEL STORM SYSTEM IS FORECAST TO TRACK ACROSS THE
ROCKIES AND DESERT SOUTHWEST ON FRIDAY. AT THIS TIME IT LOOKS LIKE
MOST OF THE PRECIPITATION ASSOCIATED WITH THE STORM SYSTEM WILL
REMAIN OVER THE CONTINENTAL DIVIDE. IF THE STORM TRACK COMES IN A
BIT FURTHER NORTH...POPS MAY NEED TO BE ADDED TO THE PLAINS. MOZLEY
&&
.AVIATION...
VFR CONDITIONS ARE EXPECTED AT THE TAF SITES TONIGHT AND SATURDAY.
THE MAIN CONCERN IS THE POTENTIAL FOR STRONG WINDS...MAINLY AT KCOS
AND KPUB. THERE WILL BE VERY WINDY CONDITIONS OVR AND EAST OF THE
MTS NR KCOS THAT WILL DEVELOP THIS EVENING AND CONTINUE THROUGH AT
LEAST SATURDAY MORNING. WIND GUSTS OF 50 KTS AND HIGHER ARE
EXPECTED...BUT WILL PROBABLY NOT BE AS STRONG RIGHT AT
KCOS...HOWEVER STRONG WIND SHEAR WILL BE AN ISSUE. FOR KPUB THE
WINDS PROBABLY WON'T PICK UP UNTIL SATURDAY MORNING...BUT WIND SHEAR
COULD BE AN ISSUE. KALS WILL PROBABLY SEE SOME BREEZY SOUTH TO
SOUTHWEST WINDS TONIGHT AND SATURDAY.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 8 PM THIS EVENING TO 5 PM MST SATURDAY
FOR COZ072>088.
RED FLAG WARNING UNTIL 6 PM MST THIS EVENING FOR COZ222-226>230.
&&
28/88
Hazardous weather outlook, Nov 18, 9:12 AM MST, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
912 AM MST FRI NOV 18 2011
COZ058>089-093>099-191615-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
912 AM MST FRI NOV 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...TODAY AND TONIGHT
THIS MORNING WE WILL CONTINUE TO SEE SOME STRONG WIND GUSTS OF 50
TO 70 MPH ALONG AND NEAR SOME OF THE EASTERN MOUNTAINS...
ESPECIALLY IN WESTERN EL PASO COUNTY AND ALONG THE RAMPART RANGE.
THESE WINDS ARE EXPECTED TO DECREASE BY AFTERNOON...ALTHOUGH IT
WILL STILL BE BREEZY TO WINDY...BUT THE WIND GUSTS SHOULD NOT BE
AS STRONG.
AREAS ALONG AND NEAR THE MOUNTAINS...AND ALSO EAST ALONG THE RATON
MESA...ARE EXPECTED TO SEE WIND GUSTS AND HUMIDITIES REACH CRITICAL
LEVELS TODAY...IN COMBINATION WITH CRITICAL FUELS. CONSEQUENTLY...
THESE AREAS ARE UNDER A RED FLAG WARNING FROM 11 AM UNTIL 6 PM
TODAY. CAUTION IS ADVISED TO AVOID FIRE STARTS. EXTREME FIRE
BEHAVIOR WITH RAPID RATES OF FIRE GROWTH AND SPREAD WILL BE
POSSIBLE.
A HIGH WIND WARNING IS IN EFFECT FOR STRONG AND DAMAGING WINDS ALONG
AND NEAR THE EAST SLOPES OF THE EASTERN MOUNTAIN RANGES BEGINNING
TONIGHT...ESPECIALLY DURING THE LATE NIGHT HOURS. GUSTS OF 60 TO 80
MPH WILL BE POSSIBLE ALONG AND NEAR THE EAST SLOPES OF THE MOUNTAINS
WITH GUSTS TO 100 MPH OR MORE POSSIBLE AT THE TOP OF PIKES PEAK AND
ALONG THE CRESTS OF THE SANGRE DE CRISTO AND WET MOUNTAINS. THE
POTENTIAL FOR WIND DAMAGE IS HIGH ALONG AND NEAR THE EAST SLOPES OF
THE MOUNTAINS BEGINNING LATE TONIGHT. POTENTIAL IMPACTS WILL INCLUDE
INJURY FROM FLYING DEBRIS...PROPERTY DAMAGE...STRUCTURAL DAMAGE...
FALLEN TREES...POWER OUTAGES...AND TRAVEL HAZARDS. ELSEWHERE...WINDS
ARE NOT EXPECTED TO BE DAMAGING BUT GUSTS OF 30 TO 50 MPH WILL BE
POSSIBLE.
SNOW AND BLOWING SNOW IS EXPECTED TO DEVELOP ALONG THE CONTINENTAL
DIVIDE...MAINLY NORTH OF MONARCH PASS...AFTER MIDNIGHT TONIGHT. A
COMBINATION OF SNOW AND BLOWING SNOW MAY CREATE A PERIOD OF BLIZZARD
OR BLIZZARD LIKE CONDITIONS AT TIMES BEGINNING LATE TONIGHT.
HOWEVER...THE DURATION AND COVERAGE OF SUCH CONDITIONS IS EXPECTED
TO BE RATHER SPOTTY AND BRIEF SO NO WARNING PRODUCTS HAVE BEEN
ISSUED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A HIGH WIND WARNING IS IN EFFECT FOR STRONG AND DAMAGING WINDS ALONG
AND NEAR THE EAST SLOPES OF THE EASTERN MOUNTAIN THROUGH SATURDAY
AFTERNOON...WITH THE STRONGEST WINDS ANTICIPATED SATURDAY MORNING.
WIND GUSTS OF 60 TO 80 MPH AT TIMES WILL BE POSSIBLE ALONG AND
NEAR THE EAST SLOPES OF THE MOUNTAINS WITH WIND GUSTS TO AROUND
100 MPH AT TIMES POSSIBLE OVER AREAS SUCH AS AT THE TOP OF PIKES
PEAK AND ALSO ALONG THE CRESTS OF THE SANGRE DE CRISTO AND WET
MOUNTAINS...ESPECIALLY DURING THE SATURDAY MORNING TIME FRAME.
THE POTENTIAL FOR WIND DAMAGE IS EXPECTED TO CONTINUE ALONG AND
NEAR THE EAST SLOPES OF THE MOUNTAINS SATURDAY...ESPECIALLY
SATURDAY MORNING. POTENTIAL IMPACTS FROM THE STRONGEST WINDS MAY
INCLUDE INJURY FROM FLYING DEBRIS...PROPERTY DAMAGE...STRUCTURAL
DAMAGE...FALLEN TREES...POWER OUTAGES...AND TRAVEL HAZARDS.
IN ADDITION...SNOW AND BLOWING SNOW IS ANTICIPATED OVER PORTIONS
OF THE CENTRAL AND WESTERN MOUNTAINS SATURDAY. THE COMBINATION OF
SNOW AND BLOWING SNOW WILL BE CAPABLE OF PRODUCING A PERIOD OF
BLIZZARD OR BLIZZARD LIKE CONDITIONS AT TIMES SATURDAY...HOWEVER
THE DURATION AND COVERAGE OF SUCH CONDITIONS IS EXPECTED TO REMAIN
RATHER SPOTTY AND BRIEF...SO NO WINTER WEATHER HIGHLIGHTS HAVE
BEEN ISSUED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE LIKELY ALONG AND NEAR THE EAST SLOPES OF THE MOUNTAINS THIS
MORNING AND AGAIN TONIGHT...AND WILL BE POSSIBLE LATE TONIGHT OVER THE
CONTINENTAL DIVIDE NORTH OF MONARCH PASS.
28/28
In the hours before
Local storm report, Nov 18, 5:58 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
558 PM MST FRI NOV 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM NON-TSTM WND GST AIR FORCE ACADEMY 38.98N 104.86W
11/18/2011 M59 MPH EL PASO CO AWOS
MEASURED AT CADET AREA
&&
SHODANISHigh Wind, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft
- When
- November 18, 6:00 PM MST to 8:00 PM MST
- Where
- Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft
- When
- November 19, 7:00 AM MST to 10:00 AM MST
- Where
- Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.685, -104.961 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in Nevada, November 18 to 19, 20111 death · 17 injured · $8.0 million · 82 kt wind · 3 events
- High Wind in California, November 18 to 19, 20112 injured · $200,000 · 75 kt wind · 2 events
- Winter Storm in South Dakota, November 18 to 19, 201112 events
- High Wind in California, November 18, 2011$15,000 · 75 kt wind · 1 event
- Strong Wind in California, November 18, 20111 injured · $2,000 · 1 event
- Winter Weather in Montana, November 18 to 19, 20116 events
- Winter Storm in Wyoming, November 18 to 19, 20115 events
- Heavy Snow in South Dakota, November 18 to 19, 20115 events
- High Wind in Arizona, November 18 to 19, 201167 kt wind · 4 events
- Winter Storm and High Wind in Utah, November 18 to 19, 201156 kt wind · 3 events
- Heavy Snow in Wyoming, November 18 to 19, 20113 events
- High Wind in Texas, November 18 to 19, 201159 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353394, 353395.